Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 121, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 14, 1997, 7:59 PM EDT for Hancock County, Tennessee; Lee County, Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 14, 1997, 7:59 PM EDT (23:59 UTC)
- Expired
- May 14, 1997, 8:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Hancock County, TN, Lee County, VA
The radar
The Knoxville radar (KMRX), 54 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 12.0 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2228 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 150003 RRA SVRMRX TNC067-VAC105-150045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 759 PM EDT WED MAY 14 1997 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 845 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN EAST TENNESSEE ...HANCOCK COUNTY IN SOUTHWEST VIRGINIA ...LEE COUNTY A SEVERE THUNDERSTORM WILL MOVE ALONG THE LEE/HANCOCK COUNTY LINE. IT WILL MOVE BETWEEN BLACKWATER AND SNEEDVILLE BY 820 PM EDT. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. HSA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:51 PM EDT, 5 hours 8 minutes earlier.
Area forecast discussion, May 14, 2:51 PM EDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 250 PM EDT WED MAY 14 1997 STILL CANNOT RULE OUT WDLY SCTD/SCTD CONVECTION ASSCTD WITH THE FNT TNT. STRONG SWLY WINDS CONTINUE TO SLOWLY INCREASE THE SFC DEWPOINTS ALTHOUGH THEY ARE STILL NOTHING TO WRITE HOME ABOUT. MOISTURE CONVERGENCE WL ALSO CONTINUE INCREASING AS PER ADAP AND THE GRIDDED FCST. A FEW STORMS MAY CONTAIN SOME BRIEF GUSTY WINDS BUT THE THREAT WL BE MINIMAL. THE COLD FNT WL SWING THROUGH AFT MIDNIGHT. THE WINDS WL STAY UP ENOUGH BOTH AHEAD OF AND BEHIND THE FNT SO THAT LOWS WL BE MILDER THAN THEY HAVE BEEN OVER THE PAST FEW NIGHTS. PC SKIES THROUGH MIDNIGHT AND THEN MOSTLY CLR WL BE THE RULE. ANOTHER BREEZY DAY FOR THU. STRONG CAA WL LKLY BE MODIFIED BY THE STRONG MAY SUN. TEMPS WL STILL BE 5 TO 10 DEGS COOLER THAN THIS AFTN'S HIGHS. I THINK EVEN SW VA WL BE TOO STABLE AND DRY TO SUPPORT EVEN A DIURNAL AFTN SHRA. THE MAIN COLD POOL ALOFT WL STILL BE TO THE NORTH OF SW VA. INSTABILITY CU WL LKLY BE ABOUT IT. EXCEPT FOR SW VA AND THE NRN MTNS SKIES WL BE CLR AREAWIDE FOR THU NIGHT. RADIATIONAL COOLING WL BE HINDERED SOMEWHAT BY THE WINDS. HOWEVER QUITE CHILLY READINGS ARE STILL EXPECTED. THE BELOW NORMAL BUT DRY TEMP REGIME CONTINUES ON FRI AS THE ERN TROUGH/WRN RDG SYNOPTIC PATTERN HOLDS ON. LOOKS LIKE BY THE WEEKEND THIS PATTERN WL FINALLY BREAK DOWN AND WE CAN FINALLY ENJOY SOME WARM TEMPS. GUIDANCE CLOSE THROUGHOUT AND GENERALLY ACCEPTED. MB
Nearby
Severe Thunderstorm Warnings in Tennessee, 1997Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.